Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 99, NWS Springfield, MO

June 30, 2009Jasper County, Lawrence County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 30, 2009, 6:23 AM CDT for Jasper County, Lawrence County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2009, 6:23 AM CDT (11:23 UTC)
Expired
Jun 30, 2009, 9:59 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 56 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2005 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 301123
FFWSGF
MOC097-109-301700-
/O.NEW.KSGF.FF.W.0099.090630T1123Z-090630T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
623 AM CDT TUE JUN 30 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN JASPER COUNTY IN SOUTHWEST MISSOURI...
  LAWRENCE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL NOON CDT.

* AT 619 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATED RAINFALL AMOUNTS OF UP TO TWO INCHES  
  HAVE FALLEN IN A VERY SHORT AMOUNT OF TIME. AN ADDITIONAL ONE TO   
  ONE AND A HALF INCHES ARE EXPECTED TO FALL OVER THE NEXT HOUR      
  LEADING TO FLASH FLOODING OF LOW LYING AREAS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 97 AT THE SPRING RIVER NORTH OF STOTTS CITY...
HIGHWAY 37 AT THE SPRING RIVER SOUTHWEST OF AVILLA...
ROUTE F...3 MILES NORTHEAST OF REEDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

&&

LAT...LON 3693 9407 3706 9407 3705 9426 3735 9425
      3735 9410 3728 9410 3728 9361 3692 9362

$$

CLAYCOMB
1 follow-up statement
000 
WGUS73 KSGF 301459
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 AM CDT TUE JUN 30 2009

MOC097-109-301508-
/O.CAN.KSGF.FF.W.0099.000000T0000Z-090630T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE MO-JASPER MO-
959 AM CDT TUE JUN 30 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN JASPER AND
LAWRENCE COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3693 9407 3706 9407 3705 9426 3735 9425
      3735 9410 3728 9410 3728 9361 3692 9362

$$

WISE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 2:54 AM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 30, 2:54 AM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 AM CDT TUE JUN 30 2009

.DISCUSSION...

THE LARGE SCALE PATTERN THIS MORNING FEATURES AN UPPER LEVEL LOW
CENTERED OVER LAKE SUPERIOR AND AN UPPER LEVEL RIDGE OVER THE
WESTERN UNITED STATES. THIS SETUP PUTS THE CENTRAL UNITED STATES IN A
NORTHWEST FLOW ALOFT. THESE TYPES OF REGIMES ARE TROUBLESOME THIS
TIME OF YEAR AS IT DOES NOT TAKE THAT MUCH TO FIRE OFF CONVECTION.
THUS...THE MAIN FORECAST CONCERN OVER THE NEXT SEVEN DAYS WILL BE
CHANCES FOR CONVECTION.

TODAY...THE FIRST CONCERN WILL BE THE CONVECTION THAT HAS FIRED
WITHIN THE LAST TWO HOURS ACROSS WESTERN MISSOURI. THIS ACTIVITY HAS
DEVELOPED ALONG AN AREA OF CONVERGENCE BETWEEN 850 AND 700
MB...AND IS TRACKING SOUTHEAST ALONG A RATHER IMPRESSIVE LOW
LEVEL THETA E GRADIENT. THIS TREND IS EXPECTED TO CONTINUE INTO
EARLY THIS MORNING. MEANWHILE...A WEAK SURFACE FRONT WILL SLIP
SOUTH ACROSS THE OZARKS LATE THIS MORNING AND THIS AFTERNOON. THIS
BOUNDARY WILL LIKELY PROVIDE AN ADDITIONAL FOCUS FOR STORMS INTO
THE AFTERNOON. THINK MOST OF THIS ACTIVITY WILL BE ACROSS
NORTHERN ARKANSAS...BUT THINK AREAS SOUTH OF HIGHWAY 60 MAY ALSO
SEE SOME ACTIVITY. THINK ENOUGH INSTABILITY AND SHEAR WILL BE
PRESENT FOR A MARGINAL SEVERE RISK ACROSS FAR SOUTHERN MISSOURI.
TEMPERATURES SHOULD BE VERY SIMILAR TO THOSE OF MONDAY.

TONIGHT AND WEDNESDAY...WEAK SURFACE HIGH PRESSURE WILL BUILD BACK
INTO THE REGION. THIS PERIOD ACTUALLY LOOKS DRY WITH NO REAL SHORT
WAVE ENERGY OF NOTE. TONIGHT SHOULD BE COOLER WITH A SLIGHTLY
DRIER AIRMASS OVER THE AREA. TEMPERATURES ON WEDNESDAY SHOULD
AGAIN RANGE FROM THE MIDDLE 80S OVER CENTRAL MISSOURI TO THE LOWER
90S ALONG THE HIGHWAY 71 CORRIDOR.

WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...THE SYNOPTIC SCALE PATTERN
WILL FAVOR MCS DEVELOPMENT ACROSS THE CENTRAL HIGH PLAINS. WITH
THAT THETA E GRADIENT REMAINING POSITIONED ACROSS THE AREA...THESE
COMPLEXES OF STORMS WILL LIKELY TRACK SOUTHEAST INTO THE MISSOURI
OZARKS. THE FIRST SUCH COMPLEX IS EXPECTED LATE WEDNESDAY NIGHT
AND THURSDAY. WITH THAT LOW LEVEL GRADIENT/CONVERGENCE AROUND...WE
MAY ALSO SEE ADDITIONAL THUNDERSTORM DEVELOPMENT. TEMPERATURES
WILL BE TRICKY GIVEN THE EXPECTED STORMS AND WHAT WILL LIKELY BE
PLENTY OF CLOUD DEBRIS.

THIS WEEKEND INTO EARLY NEXT WEEK...THE UPPER LEVEL FLOW WILL TEND
TO FLATTEN SOME. IN THE LOWER LEVELS...A BAROCLINIC ZONE WILL
ESTABLISH ITSELF SOMEWHERE ACROSS THE REGION. IT IS DIFFICULT TO
TELL WHERE IT WILL SET UP THAT FAR OUT...BUT IT WILL LIKELY BE
OVER OR IN CLOSE PROXIMITY TO THE MISSOURI OZARKS. IN
ADDITION...BETTER GULF MOISTURE WILL BEGIN TO RETURN NORTH
STARTING THIS WEEKEND. THIS SPELLS AN UNSETTLED PERIOD WITH
CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS. OVERNIGHT LOWS
SHOULD WARM GIVEN INCREASING LOW LEVEL MOISTURE...WITH HIGH
TEMPERATURES HIGHLY DEPENDENT ON CONVECTION.

SCHAUMANN

&&

.AVIATION...

FOR THE 06Z TAFS...STILL HAVE A BAND OF MID LEVEL CLOUDS FROM NEAR
NEVADA TO BRANSON ON SATELLITE. NEW 4KM WRF BREAKS OUT CONVECTION
AFTER 10Z OVER THE SOUTHWEST CORNER OF MISSOURI INTO SOUTHEAST
KANSAS. WILL GO WITH CB AND VCTS WORDING AT JLN FROM 10 TO 14Z ON
THE 06Z TAFS AND VFR CEILINGS.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 30, 5:56 AM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 AM CDT TUE JUN 30 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
556 AM CDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HAIL TO THE SIZE OF QUARTERS...
  THUNDERSTORM WIND GUSTS TO 60 MPH...
  FREQUENT CLOUD TO GROUND LIGHTNING...
  LOCALLY HEAVY RAINFALL AND FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  COMMUNITIES SOUTH AND WEST OF A LINE FROM NEVADA TO OZARK TO
  WEST PLAINS THROUGH THIS AFTERNOON.

  DISCUSSION:

  SCATTERED THUNDERSTORMS WILL CONTINUE TO IMPACT SOUTHEAST
  KANSAS AND WESTERN MISSOURI EARLY THIS MORNING. ADDITIONAL
  THUNDERSTORM DEVELOPMENT WILL THEN BE POSSIBLE LATE THIS
  MORNING AND THIS AFTERNOON SOUTH OF THE HIGHWAY 60 CORRIDOR
  AS A WEAK COLD FRONT MOVES SOUTH THROUGH THE REGION. A FEW
  OF THE STRONGER STORMS MAY PRODUCE HAIL TO THE SIZE OF
  QUARTERS...WIND GUSTS TO 60 MPH...AND FREQUENT LIGHTNING
  STRIKES. HEAVY RAINFALL AND THE POTENTIAL FOR LOCALIZED
  FLASH FLOODING WILL ALSO BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP WEDNESDAY
  NIGHT ACROSS THE CENTRAL HIGH PLAINS AND SLIDE SOUTHEAST
  TOWARDS THE MISSOURI OZARKS BY THURSDAY MORNING. SOME OF
  THESE STORMS MAY BE STRONG TO SEVERE WITH LOCALLY HEAVY
  RAINFALL. THUNDERSTORMS WILL THEN REMAIN POSSIBLE INTO EARLY
  NEXT WEEK AS A FRONTAL BOUNDARY REMAINS NEARLY STATIONARY
  OVER THE REGION. STRONG TO SEVERE THUNDERSTORMS WILL
  CONTINUE TO BE POSSIBLE...ALONG WITH AN INCREASING THREAT
  FOR HEAVY RAINFALL AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED TODAY SOUTH AND WEST OF A
  NEVADA TO OZARK TO WEST PLAINS LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Jun 30, 3:30 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 AM CDT TUE JUN 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     HAIL             HIGHLANDVILLE           36.93N 93.28W
06/30/2009  E0.25 INCH       CHRISTIAN          MO   PUBLIC

&&

GCLAYCOM
Special weather statement, Jun 30, 3:50 AM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 AM CDT TUE JUN 30 2009

MOZ104-300915-
TANEY MO-
350 AM CDT TUE JUN 30 2009

...SIGNIFICANT WEATHER ALERT FOR WESTERN TANEY COUNTY UNTIL 415 AM
CDT...

AT 347 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF WALNUT SHADE...OR 9 MILES
NORTH OF BRANSON...MOVING SOUTHEAST AT 25 MPH. PENNY SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  WALNUT SHADE BY 400 AM CDT.
  ROCKAWAY BEACH AND MERRIAM WOODS BY 405 AM CDT.
  BRANSON AND HOLLISTER BY 410 AM CDT.
  OZARK BEACH...EDGEWATER BEACH...POWERSITE AND FORSYTH BY 415 AM
  CDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

CLAYCOMB
Special weather statement, Jun 30, 4:57 AM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 AM CDT TUE JUN 30 2009

MOZ066-077-301030-
BARTON MO-VERNON MO-
457 AM CDT TUE JUN 30 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN BARTON AND SOUTHWESTERN
VERNON COUNTIES UNTIL 530 AM CDT...

AT 456 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HANNON...OR 5 MILES NORTHWEST OF VERDELLA...
MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50
MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  VERDELLA AND 6 MILES NORTHEAST OF LIBERAL BY 505 AM CDT.
  IANTHA BY 520 AM CDT.
  IRWIN BY 525 AM CDT.
  LAMAR HEIGHTS AND 9 MILES SOUTHWEST OF MILFORD BY 530 AM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

CLAYCOMB
Local storm report, Jun 30, 5:48 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 AM CDT TUE JUN 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 AM     HAIL             LAMAR                   37.49N 94.28W
06/30/2009  E1.00 INCH       BARTON             MO   LAW ENFORCEMENT

&&

BARJENBRUCH
Local storm report, Jun 30, 5:49 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 AM CDT TUE JUN 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 AM     TSTM WND DMG     LAMAR                   37.49N 94.28W
06/30/2009                   BARTON             MO   LAW ENFORCEMENT

            STREET SIGN BLOWN DOWN NEAR WALMART IN LAMAR.

&&

BARJENBRUCH
Local storm report, Jun 30, 5:58 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
558 AM CDT TUE JUN 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 AM     HAIL             JASPER                  37.34N 94.30W
06/30/2009  E0.25 INCH       JASPER             MO   PUBLIC

&&

BARJENBRUCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:58 AM CDTSevere Thunderstorm WarningSGFTaney23 min
Jun 30, 5:10 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon26 min
Jun 30, 5:23 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper36 min
Jun 30, 5:35 AM CDTSevere Thunderstorm WarningSGFBarton, Dade19 min
Jun 30, 6:35 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Stone44 min
Jun 30, 7:02 AM CDTSevere Thunderstorm WarningSGFTaney58 min
Jun 30, 7:07 AM CDTSevere Thunderstorm WarningSGFChristian, Dade, Greene, Lawrence, Stone34 min
Jun 30, 2:00 PM CDTSevere Thunderstorm WarningSGFStone, Taney35 min
Jun 30, 3:55 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark43 min

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.